South Dakota, 2001

Hail and Damaging Wind in South Dakota, June 29, 2001

June 29, 2001 · NWS ABR · 11 events in 6 counties and zones

10 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 29, 2:00 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 29, 2:00 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT FRI JUN 29 2001

THE NEW ETA PACKAGE HAS COME MORE IN AGREEMENT WITH THE AVN THIS
AFTERNOON BUT STILL IS A LITTLE FASTER IN DAY THREE. THEREFORE...
TOOK A BLEND OF THE ETA AND AVN FOR THE FORECAST BUT LEAN MORE
TOWARD THE AVN ON DAY THREE. A COLD FRONT WILL BE DROPPING THROUGH
THE REGION TONIGHT AND SATURDAY AS A CANADIAN HIGH PRESSURES SYSTEM
SLIDES SOUTHEAST INTO THE GREAT LAKES REGION BY SUNDAY. THIS WILL
ALLOW A SHORT WAVE MOVE INTO WESTERN SOUTH DAKOTA THIS EVENING AND
WILL BE IN SOUTHEAST SOUTH DAKOTA BY MORNING.  AND ANOTHER WEAK
DISTURBANCE WILL MOVE INTO THE CWA SATURDAY AFTERNOON FOLLOW BY
STILL ANOTHER ON SUNDAY. THESE SYSTEM WILL CONTINUE THE CHANCE OF
PRECIP TONIGHT THROUGH SUNDAY. THE CONDITIONS OF THE AIRMASS WILL
BE MORE STABLE BY SUNDAY AND PRECIP SHOULD BE MORE RAIN OR SHOWERS
THAN THUNDERSTORMS. COOLER TEMPS ARE ALSO EXPECTED WITH THE
DEVELOPMENT OF THE EAST TO NORTHEAST WINDS OVER THE NEXT TWO DAYS.
.EXTENDED DISCUSSION...
AFTER THE FIRST PART OF THE EXTENDED...A QUIET AND COOLER WEATHER
PATTERN APPEARS TO BE SETTING UP. ON MONDAY...SFC LOW FORMS WRN
NEBRASKA WITH WARM FRONT DRAPED EAST ACROSS SRN SOUTH DAKOTA. AVN A
BIT FURTHER NORTH WITH LOCATION OF FRONT...WITH MRF..CANADIAN AND
ECMWF CLOSER TO NEB BORDER. EITHER WAY...APPEARS THAT DECENT
OVERRUNNING SCENARIO WILL BE SETTING UP. LOW AND FRONT MOVE TO THE
SOUTH DURING DAY...WITH RAIN ENDING BY MONDAY EVENING. ALTO THERE
MAY BE SOME TSRA EMBEDDED IN PCPN...ESP IN THE KPIR AREA CLOSER TO
THE FRONT. WILL MENTION TSRA FOR KPIR AND SHRA FOR REMAINDER OF
AREAS. HIGH MOVES IN AFTER FRONT...BUT IT MOVES QUICKLY SE ON
TUESDAY AS ANOTHER COLD FRONT PUSHES THROUGH NE ASSOC WITH DEEPENING
HUDSON BAY LOW. AVN AND CANADIAN AGREE ON LITTLE BIT OF QPF WITH
FEATURE ACROSS NE...AND WITH COOLISH 7H AND 8H TEMPS EXPECTED...SO
NO REASON TO DOUBT. ESPECIALLY IF MORNING STARTS OFF SUNNY AND WE
GET SOME DAYTIME HEATING TO WORK WITH. WILL LEAVE WRN CWA DRY ON
TUESDAY. FRONT MOVES QUICKLY THROUGH yWITH CANADIAN HIGH PRESSURE
SETTLING IN FOR REMAINDER OF WEEK. TEMPS APPEAR TO BE AT OR SLIGHTLY
BELOW NORMAL AFTER TUESDAY. GUIDANCE READINGS LOOK OK AND WILL GO
WITH.

.ABR...NONE.

In the hours before

Special weather statement, Jun 29, 10:30 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CDT FRI JUN 29 2001

.VERY WARM...HUMID AND UNSTABLE AIRMASS CONTINUE OVER THE STATE.
THE INSTABILITY AND DAYTIME HEATING WILL AIDE WITH THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING.  SOME OF THESE STORMS MAY
BECOME SEVERE.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301700-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
TRAVERSE-WALWORTH-
INCLUDING
THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...CLARK...CLEAR
LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE...FORT
THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...LOWER
BRULE...MCLAUGHLIN...MILBANK...MILLER...MOBRIDGE...MURDO...ONIDA...OR
TONVILLE...PIERRE...PRESHO...REDFIELD...SELBY...SISSETON...WATERTOWN.
..WEBSTER AND WHEATON
1132 AM CDT FRI JUN 29 2001

...HAZARDOUS WEATHER OUTLOOK FOR THIS AFTERNOON THROUGH SATURDAY
AFTERNOON...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DEVELOPING LATER THIS
AFTERNOON AND CONTINUING INTO THE EARLY EVENING HOURS.^ PRESENTLY IT
APPEARS THAT THE MAIN THREAT WILL BE FROM LARGE HAIL AND STRONG
WINDS.

SPOTTER ACTIVATION MAY BE THIS AFTERNOON AND EVENING.

SALMONS
Special weather statement, Jun 29, 10:56 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE ABERDEEN SD
1156 AM CDT FRI JUN 29 2001

.A VERY WARM...HUMID AND UNSTABLE AIRMASS CONTINUES OVER THE STATE.
THE INSTABILITY AND DAYTIME HEATING WILL AIDE WITH THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING.  SOME OF THESE STORMS MAY
BECOME SEVERE.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301655-
BIG
STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-
MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-WALWORTH-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE...
FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...LOWER
BRULE...MCLAUGHLIN...MILBANK...MILLER...MOBRIDGE...MURDO...ONIDA...
ORTONVILLE...PIERRE...PRESHO...REDFIELD...SELBY...SISSETON...
WATERTOWN...WEBSTER AND WHEATON
1156 AM CDT FRI JUN 29 2001

...HAZARDOUS WEATHER OUTLOOK FOR THIS AFTERNOON THROUGH SATURDAY
AFTERNOON...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DEVELOPING LATER THIS
AFTERNOON AND CONTINUING INTO THE EARLY EVWENING HOURS. PRESENTLY IT
APPEARS THAT THE MAIN THREAT WILL BE FROM LARGE HAIL AND STRONG
WINDS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SALMONS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jones

When
June 29, 3:25 PM CST
Where
Jones County, 12 mi N of Draper
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.450, -99.883

Hail, Jones

When
June 29, 3:40 PM CST
Where
Jones County, 1 mi NW of Draper
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.517, -99.200

Hail, Jones

When
June 29, 4:05 PM CST
Where
Jones County, 4 mi SE of Murdo
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.933, -100.550

Hail, Jones

When
June 29, 4:10 PM CST
Where
Jones County, 5 mi SE of Murdo
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.367, -100.333

Thunderstorm Wind, Jones

When
June 29, 4:10 PM CST
Where
Jones County, 5 mi SE of Murdo
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.800, -97.833

Hail, Hughes

When
June 29, 4:17 PM CST
Where
Hughes County, Pierre
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.567, -97.083

Hail, Hughes

When
June 29, 4:50 PM CST
Where
Hughes County, 7 mi SE of Blunt
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.450, -99.683

Hail, Clark

When
June 29, 5:55 PM CST
Where
Clark County, 8 mi SW of Clark
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.083, -100.533

Hail, Hyde

When
June 29, 6:05 PM CST
Where
Hyde County, 7 mi SW of Holabird
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.850, -100.667

Hail, Hand

When
June 29, 6:10 PM CST
Where
Hand County, Ree Hgts
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.833, -100.650

Hail, Hamlin

When
June 29, 6:40 PM CST
Where
Hamlin County, 8 mi SE of Hayti
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.833, -100.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5255156, 5255161, 5255157, 5255158, 5255159, 5255162, 5255160, 5253796, 5253797, 5253798, 5253799.